Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Tonsils and adenoids removed. Took zofran for stomach flu, nausea, diarrhea and fever. Safe remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 12287 Questions
Question
My son had his tonsils and adenoids removed 3days ago and I think he also developed the stomach flu, nausea, vomiting, diarrhea and fever. The throat looks great considering, and there is no bleeding. He received 1700 cc bolus yesterday in the ED and a script for SL Zofran, which stopped the nausea and vomiting, but the diarrhea is non-stop....he refuses to eat a drinks very very little, should I take him back to the ED?
Posted Fri, 26 Apr 2013 in Infections
 
 
Answered by Dr. Michelle Gibson James 47 minutes later
Hi, thanks for using healthcare magic

Diarrhoea and vomiting is a problem in children because of the risk of dehydration. For this reason, doctors are not so much concerned with their desire to eat at this point because this will return when they feel better , but are very concerned with hydration status.

To determine whether he may be able be treated at home or need to be taken to the hospital, you need to evaluate his level of hydration.
Dehydration results in (1) decreased urination , so is his still going to the bathroom to pass water as often?
(2) excess drowsiness- one of the indicators of dehydration is an increased drowsy state
(3) dry skin and skin tenting- in persons with adequate fluid, when the skin is mildly elevated or pinched gently ,it returns as soon as it is released. In dehydration, it may remain up because of decreased fluid in the skin
(4) dry appearance of the tongue
(5) if he cries, there are no tears
(6)increased in the heart rate

Since he is no longer vomiting, in the absence of dehydration, you can try replacing his fluids at home.
This would require pedialyte which would contain the fluid and electrolytes that he needs.
He needs to be given some each time he stools to replace the fluid he loses with each bowel movement.

If you have the pedialyte and can treat him at home then you need to give him 50 ml to 100ml of fluid per kg to replace what he may have loss already. Each time he stools he needs 10ml for each kg to replace that loss.
For example if he weighs 40 kg, he would need between 2000ml to 4000ml to replace any previous losses and an additional 400ml for each stool.

This is not given all at once, it is given initially as 5 ml portions every 1 to 2 minutes, if he tolerates this over a half hour period, then you can increase to 1 table spoon (15 ml). If this is tolerated then it can be further increased.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Tonsils and adenoids removed. Took zofran for stomach flu, nausea, diarrhea and fever. Safe remedy? 6 hours later
Can I alternate Lortab elixir and Motrin? Also can he use a straw to encourage fluids
 
 
Answered by Dr. Michelle Gibson James 2 hours later
Yes you can use a straw if he is more likely to this way, anything that encourages him to drink is good. Fluids are key

In terms of the lortab elixir and the motrin , you can alternate because they are composed of two different types of medication but you have to be careful with the interval between dosing.
The lortab is used every 4 to 6 hours so you would have to wait this amount of time before giving the motrin. IN addition since his intestines are inflammed then it would be best to wait till after he is drinking a little better before using the motrin.
This family of medications ,NSAIDS , can sometimes irritate the GI tract.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor